[ Follow Ups ] [ Post Followup ] [ Neurology and Neurosurgery Forum ] [ FAQ ]
Posted by CCF Neurology MD on January 31, 1998 at 15:36:53:
In Reply to: Abdominal Pain with Peripheral Neuropathy posted by Tish LeMieux on January 29, 1998 at 07:45:33:
: I am a 36 year old active professional female. I was diagnosed with small fiber axonal peripheral neuropathy 5 years ago. I have taken elavil for those years, and have been at 150 mg for the last year. Two years ago I had sever abdominal pain that was in my gall bladder area, but all test were negative. They finally decided to remove it 10 months later. The gall bladder was severely adhered to my stomach and liver. The sharp pain went away, but it wasn't until 5 months later that I discovered that I was also lactose intolerant. Removing lactose from my diet was a miracle. Four months later I started with lower right abdominal pain. For the past 5 months it has gotten very severe. MRI, CAT, and ultrasound are all negative. However, I am living on pain drugs to mask the pain. It doesn't work too well.
I am down to 75 mg of elavil, 200 mg neurontin, and now demeral every four hours.
The medical community is convinced this pain is due to the neuropathy. I am in severe pain and have become disfunctional for the past few weeks. Eating doesn't increase or decrease the pain. I have no diarhea or constipation. It feels like a hot burning sensation, and it hurts to have anything touch my stomach area such as pants. Appendicitis has apparently been ruled out as when they push most of my abdomen, I don't feel severe pain, but after they have been pushing I feel nauseated for a time, and increase in pain as time passes. I feel a sharp pain when a specific area is touched - about the size of a quarter. During a pelvic exam when the doctor pushed through my vaginal up and to my right, the pain was excruciating. My ovaries have no cysts. I have a history of kidney stones, but all my stones have been passes and the renal ultrasound was normal.
If you haven't guessed, I am desperate for answers. Is there any advice you can give to help me get some answers. I am worried about living on pain drugs all the time. Any help you can offer will be deeply appreciated.
=Dear T. LeMieux, As a peripheral neuropathy advances, it affects the body in the following sequence:feet, lower legs, hands, forearms, thighs, arms, body and finally face. Therefore your symptons may represent the continuation of your small fiber peripheral neuropathy. Examination of your medication would indicate you are under medicated for neuropathic pain, normally for a peripheral neuropathy Neurontin is prescribed at 100mg to 300mg three times a day. In addition, you were taking in the past 150 mg of Elavil while presently you are on only 75 mg. Therefore, I would discuss with your primary physician about increasing your medicine to therapeutic levels. My other concern is how were you diagnosed? I would recommend an evaluation by a neurologist, specifically a peripheral nerve specialist, (unless this has already been done). This evaluation may include not only a neurological examination but also labratory tests and even an EMG. This would be especially critical if such an evaluation has not been done since your original diagnosis. Finally, your history involving the gall bladder would suggest some type of an irritation resulting in the adherence of the gall bladder to the surrounding organs. Could a similar process (i.e. adhesions) also be occouring at other sites in the abdomen and pelvis which results in the pain you are presently describing? This may also explain why the demerol, which is normally not effective in neuropathic pain syndromes, is efffective in your case. I would recommend you readdress this issue with the physician(s) you have already consulted, which I presume includes a general surgeon. "This information is provided for general medical education purposes only. Please consult your physician for diagnostic and treatment options of your specific medical condition."
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.